Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Chicago, IL

July 21, 20034 counties in Indiana

NWS Chicago, IL issued this flash flood warning at Jul 21, 2003, 5:37 AM CDT for 4 counties in Indiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:37 AM CDT (10:37 UTC)
Expired
Jul 21, 2003, 7:30 AM CDT
In force
113 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 70 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 211040
FFWLOT
INC073-089-111-127-211230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
537 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA
  LAKE COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 730 AM CDT

* AT 537 AM CDT...REPORTS FROM LAW ENFORCEMENT AND THE PUBLIC 
INDICATED FLOODING WAS OCCURRING IN MANY AREAS OF NORTHWEST INDIANA. 
WHILE THE RAIN IS IN THE PROCESS OF ENDING FLOODING NEAR RIVERS AND 
STREAMS AS WELL AS LOW LYING AREAS AND SOME URBAN AREAS WILL 
CONTINUE THIS MORNING.

* THE TOWNS OF VALPARAISO...ST. JOHN...SCHERERVILLE...RENSSELAER...
MUNSTER AND CROWN POINT ARE IN THE AREA OF THE FLOODING. THIS 
CONTINUES THE FLASH FLOOD WARNING ISSUED EARLIER THIS MORNING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4165 8752 4147 8694 4085 8700 4088 8754
          4131 8753

$$

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:30 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 21, 4:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
430 AM CDT MON JUL 21 2003

PUBLIC DISCUSSION FOR 4 AM ZONES...

SURFACE ANALYSIS SHOWS THE FRONT STILL NORTHWEST OF THE
FORECAST AREA OF NORTHEAST ILLINOIS AND NORTHWEST
INDIANA. THE FRONT WILL MOVE SOUTHEAST OF THE FORECAST
AREA THIS AFTERNOON. THIS WAS DETERMINED USING THE ETA
TIMING OF THE SURFACE AND 850 MB EQUIVALENT POTENTIAL
TEMPERATURE GRADIENT. THE 500 MB WAVE WILL STILL BE OVER
NORTHEAST ILLINOIS TODAY AND THERE IS STILL LOTS OF
LOW LEVEL MOISTURE IN THE ATMOSPHERE. THE CLEAR SKIES THIS
MORNING WILL GIVE WAY TO CUMULUS THIS AFTERNOON AS THE
EARTH HEATS UP AND INSTABILITY INCREASES. WILL ALSO ADD
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON.
BECAUSE OF THE INSTABILITY. THE 500 MB WAVE WILL MOVE TO THE
EAST BEGINNING ON WEDNESDAY FROM THE AVN MODEL FORECASTS.
WILL KEEP THE CURRENT COOL TEMPERATURE OF HIGHS AND LOWS
THROUGH WEDNESDAY. THEN FOR THURSDAY AND FRIDAY EXPECT
WARMER TEMPERATURE FOR THE HIGHS AND LOWS.

CHI...NONE
WHW
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 10 hours 2 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-

HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Local storm report, Jul 21, 2:46 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
246 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    SHERIDAN                  IL   WIND DAMAGE
07/21/03   LASALLE                        WIDE SPREAD WIND
                                          DAMATE REPORTED IN
                                          TOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 21, 3:10 AM CDT, 2 hours 27 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ019-
ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-
INZ001-INZ002-INZ010-INZ011-INZ019-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
310 AM CDT MON JUL 21 2003

ILZ003>006-008-010>012-019-211000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 780. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...DE KALB...KANE...LAKE...LA SALLE...LEE...MCHENRY...
OGLE...WINNEBAGO...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB...
DIXON...LA SALLE...OREGON...ROCKFORD...WAUKEGAN...WOODSTOCK...

ILZ013-014-020>023-032-033-039-INZ001-002-010-011-019-211000-
500 AM CDT (500 AM EST) MONDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANKAKEE...KENDALL...
LIVINGSTON...WILL...

IN INDIANA:
BENTON...JASPER...LAKE IN...NEWTON...PORTER...

THIS INCLUDES THE CITIES OF...CHICAGO...FOWLER...GARY...
GIBSON CITY...JOLIET...KANKAKEE...MOROCCO...MORRIS...
NAPERVILLE...PONTIAC...RENSSELAER...VALPARAISO...WATSEKA...
YORKVILLE...
Local storm report, Jul 21, 3:22 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    JOLIET                    IL   FLOOD
07/21/03   WILL                           MINOR STREET                                                         AND PARKING LOT
                                          FLOODING ACROSS
                                          JOLIETS WEST SIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 21, 3:41 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
341 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    BURBANK                   IL   60 MPH TSTM GUST
07/20/03   COOK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0608 PM    HOMETOWN                  IL   WIND DAMAGE
07/20/03   COOK                           WIND GUST TO 60 MPH
                                          WITH MODERATE TREE
                                          LIMBS DOWN. REPORTED BY
                                          STORM SPOTTER.

0612 PM    EVERGREEN PARK            IL   WIND DAMAGE
07/20/03   COOK                           A FEW TREES DOWN. ONE
                                          TREE UPROOTED AND FELL
                                          ONTO HOUSE. REPORTED BY
                                          MEDIA.

0615 PM    WOODRIDGE                 IL   WIND DAMAGE
07/20/03   DUPAGE                         WIND GUSTS 50-60 MPH
                                          WITH LIMBS DOWN ON
                                          BRENTWOOD CT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1015 PM    LONG GROVE                IL   .75 INCH HAIL
07/20/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.

1034 PM    KANKAKEE                  IL   1.75 INCH HAIL
07/20/03   KANKAKEE

1050 PM    PALATINE                  IL   1 INCH HAIL
07/20/03   COOK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1052 PM    ARLINGTON HGTS            IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1052 PM    DES PLAINES               IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY PUBLIC.

1113 PM    LINCOLNWOOD               IL   .75 INCH HAIL
07/20/03   COOK                           LINCOLN AVE. COVERED
                                          LIGHTLY WITH PENNY SIZE
                                          HAIL FOR 10 MIN.
                                          REPORTED BY STORM
                                          SPOTTER.

1250 AM    LANSING                   IL   1 INCH HAIL
07/21/03   COOK                           REPORTED BY PUBLIC.

0104 AM    RENSSELAER                IN   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0122 AM    UNKN                      IL   WIND DAMAGE
07/21/03   LEE                            TRANSFORMERS, TREE
                                          LIMBS, POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    ASHTON                    IL   WIND DAMAGE
07/21/03   LEE                            ROOF/STRUCTURAL DAMAGE
                                          AND WINDS UP TO 75 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0131 AM    WHEATFIELD                IN   1.75 INCH HAIL
07/21/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0214 AM    SANDWICH                  IL   64 MPH TSTM GUST
07/21/03   DEKALB                         REPORTED BY HAM RADIO
                                          OPERATOR.

0230 AM    DYER                      IN   FLOOD
07/21/03   LAKE                           HOUSE FLOODING IN DYER,
                                          ST. JOHN, AND
                                          SCHERERVILLE. RTE. 41
                                          AND RTE. 30 CLOSED WITH
                                          3 TO 4 FEET OF WATER ON
                                          ROADS. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0240 AM    SHERIDAN                  IL   WIND DAMAGE
07/21/03   LASALLE                        WIDE SPREAD WIND
                                          DAMATE REPORTED IN
                                          TOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 AM    JOLIET                    IL   FLOOD
07/21/03   WILL                           MINOR STREET FLOODING
                                          AND PARKING LOT
                                          FLOODING ACROSS
                                          JOLIETS WEST SIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 21, 3:53 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
353 AM CDT MON JUL 21 2003

ILZ013-014-020>023-032-033-039-211000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 780. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANKAKEE...KENDALL...
LIVINGSTON...WILL...

THIS INCLUDES THE CITIES OF...CHICAGO...GIBSON CITY...JOLIET...
KANKAKEE...MORRIS...NAPERVILLE...PONTIAC...WATSEKA...YORKVILLE...

INZ001-002-010-011-019-211000-
SEVERE THUNDERSTORM WATCH 780 REMAINS VALID UNTIL 500 AM CDT
(500 AM EST) MONDAY FOR THE FOLLOWING COUNTIES:

IN INDIANA:
BENTON...JASPER...LAKE IN...NEWTON...PORTER...

THIS INCLUDES THE CITIES OF...FOWLER...GARY...MOROCCO...
RENSSELAER...VALPARAISO...
Local storm report, Jul 21, 4:10 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
410 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    NEW LENOX                 IL   WIND DAMAGE
07/21/03   WILL                           2 LARGE TREES DOWN DUE
                                          TO WIND. ONE FELL ON
                                          CAR TRAPPING WOMAN BUT
                                          NO INJURIES.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:03 PM CDTSevere Thunderstorm WarningLOTJasper42 min
Jul 20, 11:37 PM CDTSevere Thunderstorm WarningLOTNewton38 min
Jul 21, 12:50 AM CDTSevere Thunderstorm WarningLOTJasper25 min
Jul 21, 2:45 AM CDTFlash Flood WarningLOTJasper, Lake, Newton, Porter3 hr

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.